Monday, July 09, 2012

Medication and weight gain

I have been on prescription allergy medicine for about two years now. Around that time, I also started taking Synthroid for my thyroid condition. The Synthroid was supposedly going to help me drop some of my extra weight, in addition to making me feel more like an alive person and less like a zombie.  I feel better, but I haven't lost weight.  In those two years, my weight has gone up about 15 pounds.

I was trying to wean myself off my allergy meds because I have been getting allergy shots and was hoping to reduce the number of pills I am taking. I have also read that antihistamines in general, and my drug in particular, have been known to cause weight gain, not just from water retention but also from increased appetite. With my family history of diabetes, I can't afford a 7-pound-per-year weight creep.

And it worked! Check out the chart below. It's even more dramatic than it looks because the diamonds, not the red line, represent the data points, and the red line is the line of best fit.






Unfortunately, at the same time I tried this experiment, I also got bronchitis. I didn't go to see a doctor, because all my sources suggested it was probably viral and all the doctor would do is suggest rest, fluids, etc. I also took Mucinex to help clear the congestion in my lungs. Friday night, I realized that I should also go back to my normal dose of allergy medicines in case my little experiment was contributing to my problem.

Guess what? I instantly felt better and saw the weight start to creep up on the scale.  Apparently my choice is between being thin and being able to breathe?  I have to breathe.  I already have the size-14 clothes.

I have an appointment to see the allergist in a couple of weeks to discuss this issue.  I am hoping they will take the issue seriously.  It seems a silly thing but, again, I like having both my legs and in my family, fat people get diabetes.  That's no good either.

I wonder how much of our "obesity epidemic" might be able to be chalked up to the side effects of various drugs.  I find it frustrating that this effect was never discussed with me. It is on the patient insert when I go to the pharmacy, but wasn't mentioned by my doctor.

2 comments:

  1. Not saying you need a psychiatrist, but I am saying my therapist and my psychiatrist always want to know every single thing that has changed since they last saw me. And how all things are going. They see trends that I don't always see until we start talking about them.

    And I too am finding the darnedest things can cause complications.

    The best recent example for me is the fact that I craved salt just at the start of my cycle and then had dizzy problems.

    On first glance, it looked like the hormones and dizzies were related, but in fact it was the salt.

    I do Zyrtec, rhinocort aqua and astelin (second two are both sprays) 365 days a year.

    ReplyDelete
  2. I know I beat this drum often, but seeing a naturopath opened my eyes to the root causes of a whole bunch of issues. I do not struggle with nasal allergies, but my husband does and has since he was a little boy. He's been on medication pretty much his entire life. When he started seeing my naturopath she suggested that his allergies, as well as a couple of other seemingly unrelated issues, were due to gut imbalance. She's been treating that and voila...his nasal allergies are GREATLY reduced! He rarely needs to use medication and if he does, he usually uses a spray.

    ReplyDelete

"Count your calories, work out when you can, and try to be good to yourself. All the rest is bulls**t." -- Jillian Michaels at BlogHer '07